Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 29, 2003

Insulin Analogs

Question from Big Lake, Texas, USA:

The doctor suggested recently that we incorporate Lantus into my daughter's regimen in order to manage her diabetes more effectively, but three days after she started taking it, I noticed a rash had started developing on her upper torso. I contacted the doctor and was told to stop the Lantus until the rash disappeared, then restart it to rule out a reaction. However, a week later, the rash is still present and now has covered most of her body. This rash looks similar to chicken pox. Do you have any files or pictures that I could compare this rash to? I have taken her to a regular doctor, her endocrinologist and a pediatrician who all have given me different explanations as to the origin of this rash. The regular doctor had no clue as to its origin, the endocrinologist felt it was dermatitis, and the pediatrician diagnosed psoriasis. We have no family history any skin disorders. I feel it is awfully coincidental that the rash appeared after introducing the Lantus into her system. Any information you could provide would be most helpful.

Answer:

Most allergic reactions to insulin would not be described as looking like chicken pox or psoriasis. Rather, they would be tend to be flat, reddish or pink areas, sometimes more pronounced at the injection site but also could occur elsewhere since insulin obviously gets picked up by the body and goes all over the body, skin etc. Sometimes, there would be hives.

Often, but not always allergic reactions are itchy. So, what you are describing is not so typical, but it is impossible to make any real diagnosis without seeing the rash. Most insulin nowadays is extremely pure, but any individual can get an allergic reaction. I would go back to the endocrinologist and work together to problem solve, decide if the Lantus (insulin glargine) is the culprit and how to go about testing this theory depending upon how quickly the rash resolves.

SB